Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 8, NWS Grand Junction, CO

July 28, 2021Mesa County, Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 28, 2021, 5:25 PM MDT for Mesa County, Montrose County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 5:25 PM MDT (23:25 UTC)
Expired
Jul 28, 2021, 6:00 PM MDT
In force
35 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mesa County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 89 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS55 KGJT 282325
SVRGJT
COC077-085-290000-
/O.NEW.KGJT.SV.W.0008.210728T2325Z-210729T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
525 PM MDT Wed Jul 28 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Western Montrose County in west central Colorado...
  Southwestern Mesa County in west central Colorado...

* Until 600 PM MDT.

* At 524 PM MDT, a severe thunderstorm was located 22 miles northeast
  of La Sal, moving north at 15 mph toward Gateway. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Montrose and southwestern Mesa Counties south of Gateway

This includes Colorado 141 between mile markers 96 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10906 3860 10906 3865 10901 3862 10888
      3843 10889 3842 10895
TIME...MOT...LOC 2324Z 165DEG 12KT 3850 10895 

HAIL...1.00IN
WIND...60MPH
 
$$

Charnick
2 follow-up statements
961 
WWUS55 KGJT 282353
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
553 PM MDT Wed Jul 28 2021

COC077-085-290000-
/O.CON.KGJT.SV.W.0008.000000T0000Z-210729T0000Z/
Montrose CO-Mesa CO-
553 PM MDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WESTERN MONTROSE AND SOUTHWESTERN MESA COUNTIES...

At 553 PM MDT, a severe thunderstorm was located 22 miles east of
Castle Valley, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
western Montrose and southwestern Mesa Counties.

 This includes Colorado 141 between mile markers 99 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10906 3860 10906 3865 10901 3863 10894
      3854 10889 3846 10897
TIME...MOT...LOC 2353Z 165DEG 12KT 3859 10898 

HAIL...1.00IN
WIND...60MPH
 
$$

ERW
441 
WWUS55 KGJT 282357
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
557 PM MDT Wed Jul 28 2021

COC077-085-290007-
/O.EXP.KGJT.SV.W.0008.000000T0000Z-210729T0000Z/
Montrose CO-Mesa CO-
557 PM MDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTROSE AND
SOUTHWESTERN MESA COUNTIES WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3852 10906 3860 10906 3865 10901 3863 10894
      3854 10889 3846 10897
TIME...MOT...LOC 2357Z 165DEG 12KT 3859 10898 

$$

Charnick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:59 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 1:59 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 28 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021

Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.

.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021

The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.

Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.

Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.

High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jul 28 2021

Ongoing showers and thunderstorms across eastern Utah will become
more widespread across the region this afternoon. Convection will
redevelop over the high terrain after 18Z with storms moving to
the northwest off the terrain into lower valleys. KTEX, KASE and
KDRO stand the best chance to see a storm pass overhead with a few
lower elevation sites in these areas seeing VCTS possible late
afternoon into the evening. VFR conditions prevail with brief
reductions to MVFR in storms. A few showers will linger overnight
with widespread storms expected Thursday afternoon.

&&

.HYDROLOGY...
Issued at 154 PM MDT Wed Jul 28 2021

Localized areas of heavy rainfall are possible again across the
area today. Places that have had multiple rounds of rainfall will
be more susceptible to flooding. The San Juans, Paradox Valley,
Uncompahgre over the Red Rock Country including the Utah National
Parks remains a prime area for potential flooding with best
potential for localized heavy rainfall.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Please stay up-to-date on the latest forecast for any potential
highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 4:10 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 3:40 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
340 PM MDT Wed Jul 28 2021

COZ011-014-017-018-282230-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Northwestern San Juan Mountains CO-
340 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OURAY COUNTY UNTIL 430
PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ridgway, or 25 miles south of Montrose, moving northwest at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

Locations impacted include...
Ridgway, Loghill Village and Colona.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 97 and 117.
 Colorado 62 between mile markers 14 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3808 10759 3804 10780 3823 10805 3831 10790
      3835 10767
TIME...MOT...LOC 2139Z 146DEG 13KT 3811 10773

Charnick
Special weather statement, Jul 28, 3:56 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT Wed Jul 28 2021

COZ019-023-282245-
Southwest San Juan Mountains CO-San Juan River Basin CO-
356 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHULETA COUNTY
UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Pagosa Springs, or 18 miles northeast of Dulce.
This storm is slow moving.

Pea size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chromo.

This includes U.S. Highway 84 in Colorado between mile markers 1 and
22.

LAT...LON 3700 10688 3700 10701 3717 10708 3726 10673
      3719 10660 3714 10659 3711 10657 3699 10678
      3699 10687
TIME...MOT...LOC 2155Z 059DEG 14KT 3713 10676

ERW
Special weather statement, Jul 28, 4:04 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Wed Jul 28 2021

COZ019-022-282230-
Animas River Basin CO-Southwest San Juan Mountains CO-
404 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA...
SOUTHWESTERN HINSDALE AND EAST CENTRAL LA PLATA COUNTIES UNTIL 430 PM
MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bayfield, or 27 miles northeast of Durango, moving
southwest at 10 mph.

Penny sized hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Archuleta, southwestern Hinsdale and east central La Plata Counties.

LAT...LON 3760 10739 3750 10732 3740 10733 3729 10751
      3752 10762
TIME...MOT...LOC 2203Z 061DEG 9KT 3746 10742

ERW
Special weather statement, Jul 28, 4:08 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Jul 28 2021

COZ017-020-282230-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
408 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking  strong thunderstorm 13
miles north of Nucla. This storm was nearly stationary.

Penny size hail and wind gusts of 40 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

This storm will remain over mainly rural areas of west central
Montrose County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 10849 3836 10851 3839 10863 3845 10873
      3851 10870 3852 10864 3846 10857
TIME...MOT...LOC 2206Z 154DEG 1KT 3846 10863

ERW
Special weather statement, Jul 28, 4:28 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Wed Jul 28 2021

COZ007-009-282300-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
428 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Collbran, moving west at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

Locations impacted include...
Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3936 10782 3931 10773 3921 10774 3913 10793
      3932 10803
TIME...MOT...LOC 2227Z 071DEG 12KT 3927 10787

ERW
Special weather statement, Jul 28, 5:07 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021

COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.

This includes Colorado 141 between mile markers 83 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
      3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888

ERW

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:16 PM MDTSpecial Weather StatementGJTLa Plata29 min
Jul 27, 7:28 PM MDTAreal Flood AdvisoryGJTLa Plata3 hr
Jul 27, 8:58 PM MDTSpecial Weather StatementGJTMontezuma47 min
Jul 28, 1:54 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma3 hr
Jul 28, 2:08 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt8 hr
Jul 28, 2:14 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 28, 2:28 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more34 hr
Jul 28, 2:28 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more58 hr
Jul 28, 2:35 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Jul 28, 3:08 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Jul 28, 3:14 PM MDTSpecial Weather StatementGJTRio Blanco46 min
Jul 28, 3:19 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 28, 3:40 PM MDTSpecial Weather StatementGJTOuray50 min
Jul 28, 3:47 PM MDTFlash Flood WarningGJTRio Blanco2 hr
Jul 28, 3:56 PM MDTSpecial Weather StatementGJTArchuleta49 min
Jul 28, 4:04 PM MDTSpecial Weather StatementGJTLa Plata26 min
Jul 28, 4:08 PM MDTSpecial Weather StatementGJTMontrose22 min
Jul 28, 4:28 PM MDTSpecial Weather StatementGJTGarfield32 min
Jul 28, 4:47 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 28, 5:07 PM MDTSpecial Weather StatementGJT23 min
Jul 28, 5:22 PM MDTFlash Flood WarningGJTMesa, Montrose77 min
Jul 28, 5:31 PM MDTSevere Thunderstorm WarningGJTMesa29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.